September 5, 2001
Complications, Other Illnesses
Question from California, USA:
I have type�1 diabetes, I am not on any medications other then insulin (Ultralente and Humalog), and my blood sugar has been less than 60 mg/dl [3.3 mmol/L] three times in the last two weeks. Each low was followed by bad abdominal cramps and diarrhea. Could the cramps and diarrhea have anything at all to do with the lows or was it just strange timing that it happened right after the lows?
You may by now have found some simple explanation for a part at least of this rather unusual story. There are however two points that you might bring up with your doctor, the first is that this might be an early manifestation of the celiac syndrome which is another autoimmune condition that can affect up to 10% of people with type�1A (autoimmune) diabetes and is part of the Autoimmune Polyglandular Syndrome, Type II. An anti- transglutaminase test could be diagnostic.
The other consideration, especially if you have had diabetes for some years and control has not always been optimal, is that the problem might be due to an autonomic neuropathy.
Additional comments from Dr. Tessa Lebinger:
When you have diarrhea, the food you eat isn’t being absorbed (it is “coming out the other end”) so it is as though you have eaten less food than you thought. Low blood sugars are common. Eating foods like bananas, rice, and applesauce and not worrying about protein and fat will help you get through the diarrhea (with frequent blood sugar testing). Also, temporarily avoiding lactose in milk will help.
If the diarrhea and abdominal cramping or low blood sugars persist more than a week, you should see your doctor to see if you have something other than an annoying stomach virus causing your symptoms.
Additional comments from Dr. Larry Deeb:
Three times seems more than chance. Possibly, you have some sort of malabsorption which causes diarrhea, even an infection such as Giardia. Your food may be passing through too quickly. Seems like it is time to see your physician.
Additional comments from Dr. John Schulga:
It is unusual for hypos to cause diarrhoea, but they can cause abdominal cramps that can take some time to clear.